Hail, Pottawattamie
- When
- July 11, 11:25 PM CST
- Where
- Pottawattamie County, 8.86 mi E of Macedonia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.210, -95.260
A cold front that moved across the area kicked off a relatively small complex of severe thunderstorms over east central and southeast Nebraska and southwest Iowa. Initially, as the front came through during the late afternoon hours, warm mid level temperatures limited coverage and strength of the activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front that moved across the area kicked off a relatively small complex of severe thunderstorms over east central and southeast Nebraska and southwest Iowa. Initially, as the front came through during the late afternoon hours, warm mid level temperatures limited coverage and strength of the activity. However, around sunset mid level cooling, aided by a weak upper level disturbance, helped increase the strength of convection that was developing above the cap just to the west of the area. These thunderstorms then tracked across the region and produced areas of damaging winds, mostly in southeast Nebraska, along with one report of large hail in western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 11, 12:53 PM CST, 10 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 153 PM CDT FRI JUL 11 2008 .DISCUSSION... THE CHANCE FOR SEVERE THUNDERSTORMS TONIGHT IS THE PRIMARY FORECAST CONCERN...WITH A MILD WEEKEND TO FOLLOW. COLD FRONT WAS CONTINUING TO PROGRESS INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON WITH GUSTY SOUTH WINDS MAINTAINING LOW 70S DEW POINTS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A WEAK UPPER IMPULSE WAS NOTED EXITING THE HIGH PLAINS WITH MID LEVEL ACCAS SHOWN ON VISIBLE SATELLITE PICS PUSHING INTO CENTRAL NEBRASKA...AND SOME RETURNS WERE STARTING TO SHOW UP ON AREA RADARS. MORNING SOUNDINGS AND LATEST RUC ANALYSES WERE SHOWING STRONG CAP ACROSS MUCH OF OUR CWA WITH 700 MB TEMPS IN THE 12-14C RANGE...BUT ACCAS AND ASSOCIATED VIRGA MAY HELP ERODE CAP. ALSO SOME WEAKNESS IN THE CAP WAS SHOWN OVER THE EASTERN CWA WHERE AXIS OF 3000-4000J/KG SBCAPES WERE SHOWN IN RUC SHORT RANGE FORECASTS. NOT SEEING DEVELOPMENT THERE JUST YET AS LOW LEVEL MOISTURE CONVERGENCE IS NON- EXISTENT...BUT WILL HAVE TO WATCH THE AREA FROM FAR SOUTHEAST NEBRASKA THROUGH OMAHA AND EAST FOR SOME POTENTIAL IGNITION THROUGH THE AFTERNOON. MAIN FOCUS FOR STORMS WILL BE WITH THE COLD FRONT...WHICH IS SCHEDULED TO ARRIVE IN THE NORTHWEST CWA LATER THIS AFTERNOON. NAM AND RUC INDICATE FRONT SHOULD BE ALONG A WAYNE TO ALBION LINE BY 23Z WITH STORMS BEGINNING JUST BEFORE. ACCAS TO THE WEST MAY FORETELL WEAKER CAP MOVING OVERHEAD...SO COULD SEE SOME STORMS BEFORE THIS TIME. SBCAPES ARE APPROACHING 4000 J/KG AHEAD OF THE FRONT FROM CENTRAL NEBRASKA THROUGH NORTHEAST NEBRASKA...SO IF CAP DOES BREAK WE SHOULD SEE STRONG UPDRAFTS. 0-6KM BULK SHEAR IS RELATIVELY WEAK...LESS THAN 30 KTS...AND IS NOT EXPECTED TO INCREASE MUCH AT ALL. SO PRIMARY CONVECTIVE MODE WILL BE SINGLE CELL STORMS WITH THE POTENTIAL FOR HAIL AND DAMAGING MICROBURSTS INITIALLY. AS FRONT CONTINUES ITS PROGRESS THROUGH THE CWA IN THE EVENING...WIND THREAT WILL INTENSIFY IF STORMS CAN LINE UP ON THE FRONT AND TAKE ADVANTAGE OF HIGH DOWNDRAFT CAPE AND LARGE TEMPERATURE/DEW POINT SPREADS. HAVE CONTINUED CHANCE TO LIKELY POPS ALONG THE FRONT AS IS PASSES THROUGH THE CWA THIS EVENING...BUT FRONT SHOULD BE EXITING THE SOUTHERN CWA AROUND OR JUST PAST MIDNIGHT. WILL MAINTAIN CHANCE POPS OVERNIGHT AS SEVERAL MID LEVEL IMPULSES RIDE THROUGH SOUTHERN AND EASTERN NEBRASKA...BUT SEVERE THREAT SHOULD BE CONFINED TO THE EVENING HOURS. FRONT WILL BE SOUTH OF THE AREA ON SATURDAY...BUT CAN NOT RULE OUT A MORNING SHOWER OR STORM IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SURFACE HIGH PRESSURE WILL CLEAR SKIES FROM NORTH TO SOUTH ON SATURDAY...BRINGING IN COOLER AND DRIER AIR. HIGHS ON SATURDAY SHOULD ONLY REACH THE LOWER 80S IN MOST AREAS WITH DEW POINTS IN THE 50S. A RATHER COOL NIGHT SATURDAY NIGHT WITH CLEAR SKIES...LOW DEW POINTS AND LIGHT WINDS. HAVE MOST LOWS IN THE 50S. SUNDAY SHOULD ALSO BE PLEASANT WITH RELATIVELY LOW DEW POINTS...TEMPS IN THE MIDDLE 80S AND MOSTLY SUNNY SKIES. RETURN FLOW BEGINS SUNDAY NIGHT AS SURFACE HIGH SLIDES OFF TO THE EAST. WEAK UPPER RIDGING WILL ALSO BEGIN...BRINGING A WARMER AND CAPPED ATMOSPHERE TO THE PLAINS. HIGHS SHOULD CLIMB TOWARD 90 MONDAY AND TUESDAY...THEN INTO THE 90S WEDNESDAY AND THURSDAY. WEAK IMPULSES COULD TRIGGER A FEW STORMS TUESDAY THROUGH WEDNESDAY...BUT WILL KEEP CHANCES FAIRLY LOW GIVEN WARM MID LEVEL TEMPERATURES. MORE LIKELY TO SEE LATE NIGHT STORMS DEVELOPING ABOVE THE CAP ON NOSE OF LOW LEVEL JET. BETTER CHANCES FOR STORMS COME THURSDAY AND FRIDAY AS PER GFS AND ECMWF FORECASTS. WEAK UPPER RIDGE IS BROKEN DOWN AS SHORT WAVES RIDE THROUGH THE NORTHERN PLAINS...ALLOWING A COLD FRONT TO APPROACH THE CWA THURSDAY. COOLER AIR ALOFT SHOULD ALLOW STORMS TO FIRE NEAR THE FRONT THURSDAY...WITH THAT FRONT DRIFTING SOUTH THROUGH THE NIGHT INTO FRIDAY. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK. PREDOMINATE VFR CONDITIONS THROUGH THE PERIOD WITH OCNL MVFR CONDITIONS 00Z-06Z AS SCT CONVECTION DEVELOPS ALONG A COLD FRONT MOVING THROUGH THE AREA. WINDS SHIFTING TO THE NORTH BEHIND THE FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN/FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 925 PM CDT FRI JUL 11 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 925 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. THE STRONGEST STORMS ARE EXPECTED TO BE SOUTH OF A LINE FROM ALBION TO HARLAN IOWA. THESE STORMS COULD PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH TONIGHT. THUNDERSTORMS COULD LINGER ACROSS PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH NOON SATURDAY...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA TUESDAY AND LAST INTO THE END OF THE WEEK. LATER OUTLOOKS WILL ADDRESS THE CHANCE FOR SEVERE WEATHER DURING THAT TIME FRAME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER OR FLOODING THROUGH TONIGHT. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST STAPLEHURST 40.97N 97.17W
07/11/2008 E60 MPH SEWARD NE LAW ENFORCEMENT
ALSO 40 TO 50 MPH GUSTS IN SEWARD.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1030 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST TOBIAS 40.42N 97.34W
07/11/2008 E70.00 MPH SALINE NE TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST WESTERN 40.39N 97.20W
07/11/2008 E60 MPH SALINE NE TRAINED SPOTTER
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST LINCOLN 40.82N 96.69W
07/11/2008 M68 MPH LANCASTER NE ASOS
&&
DEWALDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1123 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST LINCOLN 40.82N 96.69W
07/11/2008 M68.00 MPH LANCASTER NE ASOS
&&
DEWALDThe Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102694.